Numerische Mathematik

, Volume 134, Issue 2, pp 249–274 | Cite as

Convergence of finite difference schemes for the Benjamin–Ono equation

  • Rajib Dutta
  • Helge Holden
  • Ujjwal Koley
  • Nils Henrik Risebro


In this paper, we analyze finite difference schemes for Benjamin–Ono equation, \(u_t= u u_x + H u_{xx}\), where H denotes the Hilbert transform. Both the decaying case on the full line and the periodic case are considered. If the initial data are sufficiently regular, fully discrete finite difference schemes shown to converge to a classical solution. Finally, the convergence is illustrated by several examples.

Mathematics Subject Classification

Primary 35Q53 65M06 Secondary 35Q51 65M12 65M15 


  1. 1.
    Ablowitz, M.J., Fokas, A.S.: The inverse scattering transform for the Benjamin–Ono equation, a pivot for multidimensional problems. Stud. Appl. Math. 68, 1–10 (1983)MathSciNetCrossRefzbMATHGoogle Scholar
  2. 2.
    Benjamin, T.B.: Internal waves of permanent form in fluid of great depth. J. Fluid Mech. 29, 559–592 (1967)CrossRefzbMATHGoogle Scholar
  3. 3.
    Boyd, J.P., Xu, Z.: Comparison of three spectral methods for the Benjamin–Ono equation: Fourier pseudospectral, rational Christov functions and Gaussian radial basis functions. Wave Motion 48, 702–706 (2011)MathSciNetCrossRefGoogle Scholar
  4. 4.
    Burq, N., Planchon, F.: On well-posedness for the Benjamin–Ono equation. Math. Ann. 340, 497–542 (2008)MathSciNetCrossRefzbMATHGoogle Scholar
  5. 5.
    Deng, Z., Ma, H.: Optimal error estimates of the Fourier spectral method for a class of nonlocal, nonlinear dispersive wave equations. Appl. Numer. Math. 59, 988–1010 (2009)MathSciNetCrossRefzbMATHGoogle Scholar
  6. 6.
    Dutta, R., Holden, H., Koley, U., Risebro, N.H.: Operator splitting for the Benjamin–Ono equation. J. Differ. Equ. 259, 6694–6717 (2015). doi: 10.1016/j.jde.2015.08.002
  7. 7.
    Holden, H., Koley, U., Risebro, N.H.: Convergence of a fully discrete finite difference scheme for the Korteweg–de Vries equation. IMA J. Numer. Anal. 35, 1047–1077 (2015). doi: 10.1093/imanum/dru040
  8. 8.
    Ionescu, A., Kenig, C.E.: Global well posedness of the Benjamin–Ono equation in low regularity spaces. J. Am. Math. Soc. 20, 753–798 (2007)MathSciNetCrossRefzbMATHGoogle Scholar
  9. 9.
    Iorio, R.: On the Cauchy problem for the Benjamin–Ono equation. Commun. Part. Differ. Equ. 11, 1031–1081 (1986)MathSciNetCrossRefzbMATHGoogle Scholar
  10. 10.
    King, F.W.: Hilbert Transforms. Vol. 1. Cambridge UP, Cambridge (2009)Google Scholar
  11. 11.
    Molinet, L.: Global well-posedness in \(L^2\) for the periodic Benjamin–Ono equation. Am. J. Math. 130, 635–683 (2008)MathSciNetCrossRefzbMATHGoogle Scholar
  12. 12.
    Ono, H.: Algebraic solitary waves in stratified fluids. J. Phys. Soc. Japan 39(4), 1082–1091 (1975)MathSciNetCrossRefzbMATHGoogle Scholar
  13. 13.
    Pelloni, B., Dougalis, V.A.: Numerical solution of some nonlocal, nonlinear dispersive wave equations. J. Nonlinear Sci. 10, 1–22 (2000)MathSciNetCrossRefzbMATHGoogle Scholar
  14. 14.
    Pelloni, B., Dougalis, V.A.: Error estimate for a fully discrete spectral scheme for a class of nonlinear, nonlocal dispersive wave equations. Appl. Numer. Math. 37, 95–107 (2001)MathSciNetCrossRefzbMATHGoogle Scholar
  15. 15.
    Ponce, G.: On the global well posedness of the Benjamin–Ono equation. Differ. Int. Equ. 4, 527–542 (1991)MathSciNetzbMATHGoogle Scholar
  16. 16.
    Satsuma, J., Ishimori, Y.: Periodic wave and rational soliton solutions of the Benjamin–Ono equation. J. Phys. Soc. Japan 46, 681–687 (1979)CrossRefGoogle Scholar
  17. 17.
    Sjöberg, A.: On the Korteweg–de Vries equation: existence and uniqueness. J. Math. Anal. Appl. 29, 569–579 (1970)MathSciNetCrossRefzbMATHGoogle Scholar
  18. 18.
    Tao, T.: Global well-posedness of the Benjamin–Ono equation in \(H^1(\mathbb{R})\). J. Hyperbolic Differ. Equ. 1(1), 27–49 (2004)MathSciNetCrossRefzbMATHGoogle Scholar
  19. 19.
    Thomee, V., Murthy, A.S.V.: A numerical method for the Benjamin–Ono equation. BIT 38(3), 597–611 (1998)MathSciNetCrossRefzbMATHGoogle Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 2015

Authors and Affiliations

  • Rajib Dutta
    • 1
  • Helge Holden
    • 1
    • 2
  • Ujjwal Koley
    • 3
  • Nils Henrik Risebro
    • 1
  1. 1.Department of MathematicsUniversity of OsloOsloNorway
  2. 2.Department of Mathematical SciencesNorwegian University of Science and TechnologyTrondheimNorway
  3. 3.Tata Institute of Fundamental Research Centre, Centre For Applicable MathematicsBangaloreIndia

Personalised recommendations